Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
187 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

Can long term usage of Benadryl as sleeping aid have side effects?

Hi Doctor. For more than 20 years I ve only been able to sleep from 3 to 5 hours per night with 4 to 4 1/2 as average. 6 months ago I noticed that I was able to sleep 6 or more hours by taking 2 benadryl before bed and I m now using it every night and average 7 or 8 hours. My question is whether long term use (2 per day) as a sleep aid is worse than only sleeping 3 to 5 hours without it. As a side note, I m now unable to fall asleep or stay asleep without it. Thanks. Steve
Tue, 17 Jan 2017
Report Abuse
Question is related to
Diseases and Conditions
General & Family Physician 's  Response
Hello,

I understand your concern. In dealing with insomnia there are several things you need to consider first, with the goal of identifying the causes and deal with them accordingly. There is a number of major causes for lack of sleep, such as anxiety and depression, medical illnesses, certain medications , or sleep disorders per se. Besides these major causes, there are also lifestyle habits like high caffeine intake, late night meals, screen time before bed, irregular sleep schedules, lack of exercise or excessive weight. I recommend you see a doctor so you can have a complete check up which will help determine the reasons for the insomnia.

Taking Benadryl or any other sleep aid for a long time, beside the side effects, with lead to decrease of efficacy of the drug and you will need to increase the doses progressively in order to get the same results. Alternating benadryl with melatonin and unisom is better than benadryl alone and taking a sleeping aid is better than no sleep at all. However, identifying and dealing with the cause of insomnia is the best thing to do. All the best.

Hope I have answered your query. Let me know if I can assist you further.

Regards,
Dr. Ornela Ademovi
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in

doctor1 MD

I have been taking 600 mg of Gabapentin each night for sleep for about 12 years and I m concerned about long-term side affects. I m 69 years old,...

Recent questions on  Insomnia

doctor1 MD

I was diagnosed with sleep apnea in 2011. I didn t know snoring really loud was a condition until the girl I was seeing, couldn t stand sleeping...

doctor1 MD

If anxit-0.5 is taken without Dr. prescription, what will be the side effects? A diabetic BP patient of nearly 36 years is consuming this tablet...

doctor1 MD

I am a patient suffering with rheumatoid arthritis and have lot of sleepless nights due to pains and take zolefresh 5 and 10 mg as per loss of...

doctor1 MD

I do use medical marijuana for insomnia and have recently been diagnosed with Hypothyroidism. After reading some of the symptoms of Hypothyroidism,...

doctor1 MD

Can fasting improve insomnia? To fast safely do I need professional supervsion or blood tests? Is fasting safe for slender people?

doctor1 MD

I have just started a phentermine/topamax combo for weight loss , very low dose. First day, having serious insomnia , so just took a 50 mg...

doctor1 MD

Hi, I am suffering from insomnia from last 7-8 months and have started allopathic medicines from last 2 months